I got my diagnosis two weeks ago today. That’s great in it’s way, because now all the testing can stop. I’ve found the “answer” whether or not it can be treated. And this diagnosis – Fibromyalgia – doesn’t really have a set treatment protocol.
So, my doctor, good woman that she is, offered me a medicine to help my fatigue and pain. I started taking it, “loading on” as it were. I took one dose for a week and then increased it like she said to.
And then things started to fall apart.
I was sitting in my therapst’s office, talking about all the things that were going on. As I spoke, I heard myself, which is the point of therapy. But what I heard I didn’t like. And the longer I talked, the more I realized that all the things that were going on that I didn’t like started when I started the medicine.
- My fatigue increased instead of decreased. I had trouble sleeping through the night, trouble getting to sleep and trouble waking up.
- The dizziness I feel. Driving gave me a real test, because I would get dizzy when I turned my head.
- My balance issues became critical. Obviously, with dizziness, there may be balance issues, and I certainly have them. I have difficulty not falling over on the best days. I’ve had it for years but it increased to the point that I was falling into furniture. It’s just a miracle that I didn’t actually fall and break something. I was holding on to things as I walked around my apartment.
- Confusion. I couldn’t keep my mind on anything. whether reading, crochet, sewing, TV, or the computer. I had trouble following the story lines on TV, and things I’ve done for years were difficult for me to do.
- Word Loss. I’ve had word loss since I was young, and it worsened. For a while, I’d seemed to get better when I started using O2 at night, but when I started taking the medicine my words got all jumbled in my head. I would find the wrong word and my communication suffered a lot. Written or spoken, things came out wrong.
- Facial tics and muscle tremors. My eye started ticking and everything was jumping in my vision on the left side. I felt it, also, and I hope it isn’t permanent. It continues, though it’s a little less intense, now that I’ve skipped two doses. My hands and arms also had muscle contractions that were involuntary, though harmless.
- Loss of Impulse Control. We all have impulses to do or say stupid stuff, right? Most of us control these impulses and go about our business without too much difficulty. I started having a lot of trouble. The first sign was my diet. I started eating when I wasn’t hungry, eating whatever I could find (whether it was on my diet or not), and eating junk food. Then I started saying things that are better left unsaid on social media. I also spent money that I didn’t have to spend.
All these things developed in the two weeks I’d been on the medicine. Sitting with my therapist, I heard myself talk about this and put the pieces together.
I felt so out of control and frustrated by these side effects. I saw my life heading into unhealthy territory. I quit the medicine. Not one more dose. That was yesterday.
Some side-effects are permanent with this class of medication. Others will clear up given time. I’ll be giving it time, for sure. Hopefully, I’ll have less side-effects and I’ll be my normal self again. I was unmedicated before, and I did OK. I can be unmedicated again. I need me back.
Today has been rough. I didn’t sleep well, and part of it was my cat jumping on and off the bed. Every time she moved, I woke up. Then, she wanted me to wake up very early – earlier than normal. Maybe it’s the position of the sun, now that it’s Fall. As a result, I’ve been short-tempered most of the day. I know it isn’t her fault. I’ve been as kind as I can to her, and I’ve snuggled her several times.
I think it’s partly coming off that medicine, too. It’s recently been declared a Class II drug, which means it can be addictive or have side effects that mimic addiction. It’s a powerful thing, for sure.
My doctor was responsible and wanted to see me in a month, so I’ll be seeing her again on the 22nd. We can figure out a different approach, together. One thing she mentioned was that my legs are weak. I’ll be heading to the therapy pool next week.